surgeons performing an operation

Q. Recently my husband took tramadol after back surgery. He was also taking an SSRI anti-depressant.

He suffered severe hallucinations and sleep-talking throughout the night. The ER doctor suspected serotonin toxicity from the combination of tramadol and the SSRI. It took almost a week for him to get back to normal without tramadol.

A. Because tramadol is considered a pain medication and not an antidepressant, doctors sometimes don’t think of it as interacting with serotonin-based antidepressants such as citalopram or fluoxetine to cause serotonin syndrome, although it can do so (American Journal of Case Reports, Dec. 19, 2014). Several case reports of such interactions have been published.

Serotonin Syndrome

Symptoms of serotonin syndrome include agitation, confusion, high blood pressure, rapid heart rate, muscle twitching, shivering, headache and diarrhea. Severe cases can result in high fever, unconsciousness or even death.

Join Over 145,000 Subscribers
at The People's Pharmacy

Get our FREE daily email newsletter with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show.

  1. Connie
    Arkansas
    Reply

    I would not mix this medication with antidepressants unless the doctor okays it and then be cautious because it does interact with many things because of the neurotransmitters it affects. I personally have not gotten past two pills due to side effects BEFORE I started antidepressants. It kept me awake but made me weary tired and I consider it a nasty drug. Now if I try it , I itch allover worse than a stronger antibiotic. Craziness.

    • abbey
      Reply

      I have the same thing happen to me when I take Tramadol. It makes me unable to sleep, but tired, also sweaty and insanely itchy. I feel like a drunk person with ants in my skin

  2. Alias
    Durban, South Africa
    Reply

    I have twice experienced horrid side effects from taking Stilnox and Ultracet together. They have included profuse (cold) sweats, disorientation, lack of physical co-ordination and impaired judgement. I suspect that there was also an associated dramatic drop in blood sugar (resulting in the cold sweats). It’s a combination I will never use again.

  3. Debbie
    burlington
    Reply

    Then what can you take?? I need surgery and am on generic lexapro and will only stay one night in hospital. It is surgery for my spine c3-c7 that are compressing my spinal cord severely. I will have to take Flexaril, Oxycodone, Prednisone and my usual Toprol xl 25 mg. plus other meds. What can you take? I will be in a lot of pain and have spasms and swelling also.

    • Melissa
      WI
      Reply

      Debbie- I had a hysterectomy and laproscopic surgeries and found, though I metabolize morphine quickly, this was the best pain medicine with the least amount of side effects. About 2 yrs ago, I had a genetic swab test test done to identify how my body metabolizes all meds and it was the best thing I could have done. Most Ins Co’s cover it. I did so, because I have had horrible side effects on pain meds and even OTC sinus meds. There are a lot of Dr.’s and pharmacies that will prescribe these meds to you so unfortunately you have to do your own research. With me, I can’t take any ‘hydro’ or synthetic pain meds because of the adverse reactions. Also, please note that if you take any Benzo’s for anxiety, do not take them while taking pain meds. Lastly, pain meds are horrible in their own right but try to have them give you enough for just a few days and ween off and switch to ibuprofen or acetemetephine. Take a cleansing routine with milk thistle or apple cider vinegar to help cleanse your liver. In addition, if you are suffering from spinal/back issues try natural anti-inflammatories like tumeric. Being on pain meds can hinder your healing more so because you will think you have the mobility that you actually do not and because you are ‘numbed’ you can run the chance of using your body in ways that can really hurt you.
      I wish you the best!

  4. Tracy mace
    Canterbury
    Reply

    I have been taking Tramodol and Sertraline together for 9 years with no adverse effects. I have asked several gp’s and my neurologist if this combination is ok and they all say yes. But 3 years ago I started having Epileptic Seizures. I am taking Lamotrigine as well now.
    I also have secondary Multiple Sclerosis and that’s the reason I was put on Tramodol. To help with my ms symptoms. Like the horrid burning sensations I have when seated and in all my limbs. The Tramodol certainly helps with this but with all the drugs l’m on this causes constant constipation so I am constantly taking Dulcolax.
    I am concerned about all the drugs I’ve been taking for so long and my liver, but all the health professionals say this combination is ok.
    I would be interested about what others think about this.

    • Anon
      UK
      Reply

      ‘No adverse effects’ … ‘3 years ago I started having Epileptic Seizures’ … not so sure about that. I think seizures are a common symptom of combining Sertraline and Tramadol.

  5. S. Dolan
    Missouri
    Reply

    Maybe the adverse reaction was dose-related; maybe the anesthesia had a part.

    I take and SSRI as well as tramadol under a doctor’s supervision, and have no adverse effects. Had surgery two years ago while on the same medication and no adverse effects.

    Although it’s a pain to list all my meds and otc supplements, it’s for the patient’s safety, and I give a list to any Dr. treating me. Once you do it – on Excel, Word, whatever, it’s easy to update and print out. I also include drug allergies, past surgeries, and past adverse reactions.

    • Helen M
      Modesto, CA
      Reply

      Do your doctors actually look at your list of supplements and input it into their records. Do they search for adverse combinations? I have never had a doctor interested in my supplements and my oncologist told me, frankly, that he knew nothing about supplements. Which, to my mind, means he knows nothing about functional medicine. So, other than certain tests, why bother to see an ignorant doctor? With the other doctors, I may have certain hopes for better health, as well as needing those prescriptions, so I go.

  6. Charlotte
    Plano, TX
    Reply

    Read your letter regarding Tramadol interaction with an SSRI. My husband took tramadol after a lithotripsy procedure to break up a kidney stone. He was on sertraline 25 mg. along with other drugs to treat his Alzheimers disease. After just one dose he became so agitated including extreme paranoia and terrifying hallucinations that after calling the doctor, upon their advise, I took him to the emergency room. It took both my son and I along with a tech to control him from ripping out tubes, etc., and leaving. It took three injections of both Valium and some other sedative that we were told would put him out within 10-15 minutes. His eyes never closed. We finally brought him home where the nightmare began of his getting out of bed and falling numerous times. Was told that he was allergic to the tramadol. They never, the prescribing physician nor the hospital staff, connected the dots between the sertraline and tramadol.

    • Jack Wood
      US
      Reply

      So I have severe arthritis and suffer from clinical depression. Must I decide between tramadol or zoloft — choose pain or depression? Tell me a combination that works instead of reasons to stop taking something that works for me and has caused no problems.

      • Melissa Redmond
        WI
        Reply

        Jack- Please, look into using Tumeric. Stay on the Zoloft. Any natural anti-inflammatories will help with depression and more over joint pain and arthritis. There is tremendous amounts of medical journals and studies that support these findings. My mom uses tumeric & she works a very physically demanding job at 67 yrs old and she can run circles around the 20-somethings that she works with.

    • Ella
      East Coast
      Reply

      I doubt it was the combination of SSRI w/ Tramadol from one dose. I am a retired Recovery Room nurse. When a patient has a type of dementia or just elderly, they can have extreme reactions to one dose of medication, after a procedure. I have seen it happen esp w/ nausea med & pain med.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.